Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Neck and back injection, shortness of breath, flushing, BP 164/94, rate 115

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3557 Questions
Question
I had 6 injections in my neck and one in my lower back 2 1/2 wks ago. Following the procedure, I experienced shortness of breath, flushing, b/p to 164/94 and rate 115. I've had periodic similar spikes every couple of days since. The doctor who gave me the injections claims he never heard of this, yet my Nuro and Ortho both said no more shots, sounds like an allergic reaction. How long until these meds are out of my body so I can hope to have my normal b/p of 115/75 and rate 73 back again?
51 yr old male 5'10 180 lbs no health issues other than high cholesterol that meds have corrected.
Posted Sat, 28 Apr 2012 in Medicines and Side Effects
 
 
Answered by Dr. Raju A.T 1 hour later
Hi,

Thanks for query,

I would be able to give a accurate answer if you can give me the name and the dosage of the injection you were given.
Different drugs have different halflife period ( This is the period of time required for the concentration or amount of drug in the body to be reduced by one-half) based on which the duration of action and time need for its complete excretion can be determined.

I will be waiting for the information.
Above answer was peer-reviewed by
 
Follow-up: Neck and back injection, shortness of breath, flushing, BP 164/94, rate 115 1 hour later
Here are the meds that were used for the injections:
Back:
     3-5ml 1% lidocaine - 1st injection
     40mg Kenalog and 3 ml lidocaine 1% = mixture of 2nd injection
Neck:
      A total of 10mg Depo-Medrol and 12cc of Marcaine 0.25% were used for the 6 shots.
     It states that the "bilateral greater occipital nerve blocks" were injected first, then "trigger point injections" followed.
 
 
Answered by Dr. Raju A.T 1 hour later
Hi,

Thanks for the follow up query.

The steriods (kenalog, depo medrol) action last from 1week to 4weeks.The side effects of includes breathlessness, increased heart rate, high BP.

The above side effects appears from 8hr after injection and last till 5-7 days usually.
The periodic spikes of symptoms is not known to occur with the steroids.The effects of steroids will wash off within 1week from the body.

I hope I answered your query.

Wish you good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Neck and back injection, shortness of breath, flushing, BP 164/94, rate 115 8 hours later
One more question, Dr. XXXXXXX You didn't address side-effects to neither of the anesthetic medications used. I'd like to rule that out as a cause to my b/p spikes and therefore, I may be dealing with anxiety occurrences. Thank you.
 
 
Answered by Dr. Raju A.T 5 hours later
Hi ,

Thanks for the followup query.

The side effects of the Anaesthetic drugs Marcaine and Lidocaine, both are known to cause Bradycardia (decrease heart rate), Hypotension.

So the symptoms ( breathlessness, increased heart rate, high BP) are not related to Anaesthetic drugs.

I hope I answered your query.

Wish you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor